Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 42, NWS Albuquerque, NM

August 19, 2018

NWS Albuquerque, NM issued this wind advisory at Aug 19, 2018, 2:43 AM MDT. It took effect at Aug 20, 2018, 12:00 AM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2018, 2:43 AM MDT (08:43 UTC)
In effect from
Aug 20, 2018, 12:00 AM MDT
Expired
Aug 20, 2018, 3:51 AM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

785 
WWUS75 KABQ 190843
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
243 AM MDT Sun Aug 19 2018

...STRONG GAP WINDS THROUGH ALBUQUERQUE THIS EVENING...

.A strong backdoor front will surge through the gaps of the
Sandia/Manzano Mountains producing a period of sustained winds 25
to 40 mph with gusts reaching up to 50 mph this evening from 
roughly midnight to 6 am. Strong crosswinds will impact north to 
south oriented highways, in particular I-25 from Placitas to 
Isleta Pueblo. Areas of blowing dust are likely with these winds. 

NMZ519-191700-
/O.NEW.KABQ.WI.Y.0042.180820T0600Z-180820T1200Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
243 AM MDT Sun Aug 19 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MDT
MONDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from midnight tonight to 6 AM MDT
Monday. 

* LOCATION...Middle Rio Grande Valley including the Albuquerque
  Metro area.

* WINDS...East 25 to 40 mph with gusts of 45 to 50 mph.

* TIMING...Winds will increase rapidly starting at roughly
  midnight, peaking near 3 am before gradually diminishing by 6 am.

* VISIBILITY...Locally reduced in areas of blowing dust.

* LOCAL IMPACTS...Strong crosswinds will impact north to south
  oriented roadways, including I-25. Small and light weight 
  objects may be blown about. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
4 follow-up statements
682 
WWUS75 KABQ 191652
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1052 AM MDT Sun Aug 19 2018

...STRONG EAST CANYON WIND THIS EVENING...

.A gusty backdoor front will surge through the gaps in the 
Sandia and Manzano Mountains tonight producing strong east winds 
below canyons opening into the Middle Rio Grande Valley. Strong 
crosswinds will impact north-to-south oriented roads, including 
Tramway Boulevard and I-25, especially below Tijeras Canyon. Areas
of blowing dust are likely with these winds.

NMZ519-192200-
/O.CON.KABQ.WI.Y.0042.180820T0600Z-180820T1200Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
1052 AM MDT Sun Aug 19 2018

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
MDT MONDAY...

* LOCATION...Middle Rio Grande Valley including the Albuquerque
  Metro area, especially below Tijeras Canyon. 

* WINDS...East 25 to 40 mph with gusts up to 50 mph.

* TIMING...Winds will increase rapidly starting at roughly 
  midnight, peaking near 3 am before gradually diminishing by 6 
  am. 

* VISIBILITY...Locally reduced in areas of blowing dust.

* LOCAL IMPACTS...Strong crosswinds will impact north to south
  oriented roadways, including Tramway Boulevard and I-25. Light-
  weight and unsecured objects may become airborne.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

44
116 
WWUS75 KABQ 192145
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
345 PM MDT Sun Aug 19 2018

...STRONG EAST CANYON WIND THIS EVENING...

.A gusty backdoor front will surge through the gaps in the Sandia
and Manzano Mountains tonight producing strong east winds below
canyons opening into the Middle Rio Grande Valley. Strong
crosswinds will impact north-to-south oriented roads, including
Tramway Boulevard and I-25, especially below Tijeras Canyon.
Areas of blowing dust are likely with these winds.

NMZ519-200500-
/O.CON.KABQ.WI.Y.0042.180820T0600Z-180820T1200Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
345 PM MDT Sun Aug 19 2018

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
MDT MONDAY...

* LOCATION...Middle Rio Grande Valley including the Albuquerque
  metro area, especially below Tijeras Canyon. 

* WINDS...East 20 to 30 mph with gusts up to 45 mph.

* TIMING...Winds will increase rapidly in the late evening, then
  peak in strength during the late night hours before weakening
  toward sunrise. 

* VISIBILITY...Locally reduced in areas of blowing dust.

* LOCAL IMPACTS...Strong crosswinds will impact north to south
  oriented roads, including Tramway Boulevard and I-25. Light- 
  weight and unsecured objects may become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

44
770 
WWUS75 KABQ 200428
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1028 PM MDT Sun Aug 19 2018

...STRONG EAST CANYON WIND TONIGHT...

.A gusty backdoor front will surge through the gaps in the Sandia
and Manzano Mountains tonight producing strong east winds below
canyons opening into the Middle Rio Grande Valley. Strong
crosswinds will impact north-to-south oriented roads, including
Tramway Boulevard and I-25, especially below Tijeras Canyon.
Areas of blowing dust are likely with these winds.

NMZ519-201200-
/O.CON.KABQ.WI.Y.0042.180820T0600Z-180820T1200Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
1028 PM MDT Sun Aug 19 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY...

* LOCATION...Middle Rio Grande Valley including the Albuquerque 
  metro area, especially below Tijeras Canyon. 

* WINDS...East 20 to 30 mph with gusts up to 45 mph.

* TIMING...Winds will increase rapidly by midnight, then peak in 
  strength during the late night hours before weakening toward 
  sunrise. 

* VISIBILITY...Locally reduced in areas of blowing dust.

* LOCAL IMPACTS...Strong crosswinds will impact north to south 
  oriented roads, including Tramway Boulevard and I-25. Light- 
  weight and unsecured objects may become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
778 
WWUS75 KABQ 200951
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
351 AM MDT Mon Aug 20 2018

NMZ519-201100-
/O.CAN.KABQ.WI.Y.0042.000000T0000Z-180820T1200Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
351 AM MDT Mon Aug 20 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Wind Advisory. 

The east gap winds have diminished and will continue to subside 
through sunrise.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Aug 18, 11:47 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 18, 11:47 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1147 PM MDT Sat Aug 18 2018

.UPDATE...
The last of the evening's tstm coverage over Roosevelt County is on
its way out of the state over the next 60-90 minutes. Drier air aloft
has already advected into the NW quarter of the state, and clearer
VFR skies are expected over much of the state by the mid to late
morning. The lone exceptions will a few spots across the northeast
quarter of the state where MVFR/IFR cigs could develop again
overnight. Confidence is not high enough to include in the TAF, but
did put mention of sct020 cigs at KLVS and KTCC, and it is also
likely at KRTN and KCAO. Lesser storm coverage is expected tomorrow
afternoon with dry breezy NW winds moving into the KFMN and KGUP.
What storms do form will favor the Sangre's and northeast plains but
will likely be isold.

24

&&

.PREV DISCUSSION...822 PM MDT Sat Aug 18 2018...
.UPDATE...
Quick update to decrease 1st period PoPs based on latest radar trends
and HRRR output. Severe threat has diminished, although a few
stronger storms are still possible through the evening hours across
the east central plains.

&&

.PREV DISCUSSION...256 AM MDT Sat Aug 18 2018...
.SYNOPSIS...
An atypical upper level trough is expected to drag across
northeastern New Mexico this afternoon and into the evening,
providing lift and unstable conditions for scattered to numerous
thunderstorms, some of which will turn strong to severe. Showers and
thunderstorms will also form along the higher terrain of central and
western New Mexico early this afternoon, but will be shunted eastward
as the afternoon wears on. On Sunday, storms will be few in number
during the daytime due to drier air that will have worked in behind
the previously mentioned disturbance aloft, but a cold front will
spill into the eastern plains of New Mexico late Sunday and Sunday
night with a few storms possible. Gusty winds will accompany the
front, including parts of the Rio Grande valley as the front surges
westward Sunday night. Thunderstorm chances will be fairly low early
next week as moisture struggles to slowly return to the area.

&&

.DISCUSSION...
Sunday, a cold front will be spilling southward down the plains as
the remnant lobe of energy from ID finally drops into KS. Western NM
will be void of storms as the drier air will limit convective
initiation on Sunday, but a few isolated cells will be possible along
and just east of the Sangres. While storms appear to hold off for
much of the day Sunday, a line of convection is depicted by the NAM,
dropping along the leading edge of the front in the plains into the
evening and overnight. While the NAM is the most aggressive model
with this frontally-induced line of convection, it seems reasonable
given the fast propagation speed and the favorable
thermal/moisture/wind profiles ahead of the front. A gusty east
canyon wind will spill into central zones Sunday night and early
Monday morning.

On Monday, in the wake of the front temperatures will cool a couple
degrees below average in central to eastern NM. Storms will be hard
to come by as the PWATs will be fairly low with the best moisture
shunted to the southern tier of NM. Through this time the upper high
will take residence near the NM-AZ border with dewpoints remaining
healthy in eastern NM, but the deeper moisture and juicier PWATs
will likely not arrive Tuesday either as the high builds more
directly over NM. Temperatures will rebound several degrees into
Tuesday with daytime highs exceeding normal by a couple of degrees in
many locales.

Forecast models have come into better agreement with regards to the
placement of the high east of NM, and consequentially the steering
of deeper moisture into or around NM. This will lead better storm
coverage for the latter half of next week

52

&&

.FIRE WEATHER...
Another round of afternoon tstms is expected, forming over the high
terrain before moving off to the E/SE this evening. Storms east of
the central mtn chain could become severe, producing strong erratic
downburst winds and large hail. Changes begin to arrive across the
far northwest where drier air behind a trough to our N will cutoff
tstm/shower activity early today. NW winds are also expected to pick
up to 20-25 kts near the Four Corners just before sunset.

The punch of much drier air reaches the RGV during the day Sunday,
as a backdoor front protects sfc moisture east of the central mtns.
Another round of breezy NW winds can be expected Sunday afternoon
over the NW Plateau, with Haines6 and MinRHs dipping to ~10%. A few
hours of elevated to critical fire weather is possible as the NW
winds pick up over the NW Plateau late Sun afternoon. A significant
downtrend in tstm coverage is also expected Sun, although a few
isold tstms can't be ruled out over the east-central plains.

The backdoor front wins out Sun night, surging through the gaps of
the central mtn chain reaching the continental divide Mon morning.
Moisture trends up behind backdoor front across the west through Tue
as the upper high builds back over NM allowing a better tap into
monsoon moisture over AZ. Some of the moisture works its way into
far western NM. Thunderstorm coverage also trends up through the
middle to latter half of next week.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 18, 7:56 AM MDT, 18 hours 47 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Albuquerque NM
756 AM MDT Sat Aug 18 2018

NMZ501>540-191400-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
756 AM MDT Sat Aug 18 2018

UPDATED FOR TODAY'S SLIGHT RISK OF SEVERE THUNDERSTORMS

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening across the Northeast Highlands and Northeast Plains where
hail up to the size of golf balls and damaging winds will be
possible. Thunderstorms will also be capable of producing
torrential downpours this afternoon and evening, especially
across northeast New Mexico where rain rates may exceed 1 inch
per half hour in a few of the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few additional strong storms will be possible in eastern New Mexico
Sunday evening with hail and gusty downburst winds possible. A cold
front will surge through gaps and canyons within the central mountain
chain Sunday night, leading to gusty winds of 45 to perhaps 50 mph
in the Middle Rio Grande Valley including Albuquerque.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening east of
the Sangre de Cristo Mountains to the border with Texas and Oklahoma.

Spotters are encouraged to report any observed severe weather
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

44
Corrected DAY ONE to mention locally heavy rainfall

In the hours before

Special weather statement, Aug 18, 9:40 PM MDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
940 PM MDT SAT AUG 18 2018

NMZ535-536-190430-
Roosevelt County-Curry County-
940 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT AND CURRY
COUNTIES UNTIL 1030 PM MDT...

At 940 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cannon Air Force Base, or near Clovis, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Clovis, Texico, Melrose, Saint Vrain, Cannon Air Force Base,
Ranchvale, Portair and Pleasant Hill.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3433 10391 3461 10373 3461 10371 3463 10371
      3469 10367 3469 10304 3427 10305
TIME...MOT...LOC 0340Z 308DEG 19KT 3441 10330

CA
Local storm report, Aug 18, 10:47 PM MDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1047 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     FLASH FLOOD      CLOVIS                  34.41N 103.20W
08/18/2018                   CURRY              NM   EMERGENCY MNGR

            WATER INFILTRATING A FEW HOMES IN NORTHWESTERN TO NORTH
            CENTRAL CLOVIS.

&&

EVENT NUMBER ABQ201800823

SHOEMAKE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:08 PM MDTSpecial Weather StatementABQSanta Fe37 min
Aug 18, 6:11 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel2 hr
Aug 18, 6:24 PM MDTSpecial Weather StatementABQHarding36 min
Aug 18, 6:38 PM MDTSpecial Weather StatementABQOtero52 min
Aug 18, 6:39 PM MDTAreal Flood AdvisoryABQHarding, San Miguel111 min
Aug 18, 6:59 PM MDTSpecial Weather StatementABQQuay31 min
Aug 18, 7:33 PM MDTSpecial Weather StatementABQQuay27 min
Aug 18, 7:41 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel2 hr
Aug 18, 8:48 PM MDTAreal Flood AdvisoryABQCurry, Quay117 min
Aug 18, 9:40 PM MDTSpecial Weather StatementABQCurry50 min
Aug 18, 10:22 PM MDTAreal Flood AdvisoryABQCurry, Quay, Roosevelt113 min
Aug 18, 10:37 PM MDTFlash Flood WarningABQCurry3 hr
Aug 19, 2:09 PM MDTSpecial Weather StatementABQUnion21 min
Aug 19, 2:48 PM MDTSpecial Weather StatementABQHarding27 min
Aug 19, 3:17 PM MDTSpecial Weather StatementABQMora28 min
Aug 19, 3:18 PM MDTSpecial Weather StatementABQHarding27 min
Aug 19, 3:29 PM MDTSevere Thunderstorm WarningABQColfax, Mora61 min
Aug 19, 3:44 PM MDTSpecial Weather StatementABQHarding16 min
Aug 19, 4:03 PM MDTSevere Thunderstorm WarningABQMora, San Miguel57 min
Aug 19, 4:23 PM MDTTornado WarningABQSan Miguel37 min
Aug 19, 4:48 PM MDTTornado WarningABQSan Miguel27 min
Aug 19, 4:58 PM MDTSevere Thunderstorm WarningABQSan Miguel62 min
Aug 19, 5:39 PM MDTSevere Thunderstorm WarningABQSan Miguel66 min
Aug 19, 5:47 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel58 min
Aug 19, 5:55 PM MDTAreal Flood AdvisoryABQColfax2 hr

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.